Facebook Pixel
EmpowHER Guest

can taking plan b delay and lengthen your period?

By Anonymous October 24, 2010 - 4:43pm
Rate This

i'm geena, and i'm just curious if i should be freaking out.

i was on oral contraceptives for 3 months, and when my third pack ran out (sept. 7), i stopped taking the pills because the moodiness was too much for my boyfriend and i to handle. i left the country to travel on my own on sept. 30, so i did not look into birth control other than condoms for the one month i was still at home. within that month, my boyfriend and i had unprotected sex twice (once around september 15th, our condom broke; and a second time on the 27th, no protection). i had two doses of plan b one-step, and i took a dose after each incident.

my period previous to taking an oral contraceptive had been irregular since i started menstruating, so coming off of the pill - which immediately regulated my period - was done with a bit of hesitance, because i had no idea whether to expect my period within the 28-day cycle i had become accustomed to, or dealing with the old routine of waiting for my monthly surprise.
i had no residual bleeding after taking the plan b, but my period arrived about a week late, on oct. 7. the bleeding seemed like my normal period, and it stopped for about a day and a half on the 12th, and then started again! this time it was much lighter, but bleeding continued until around the 21st, for about a day. then, severe cramps, and i am bleeding once again, and now, on the 25th, i am still bleeding. the flow is getting much lighter, and i think i might be done bleeding, if not within the next day or so.
although the bleeding came around the time of my period, could that have been residual bleeding from plan b catching up with me? can plan b lengthen your period, when you do get it? all together i have been bleeding for 18 days, and i've never bled for more than 9 or ten. i'm not too worried, as any pain i have had has seemed like routine menstrual cramps, but it'd be really nice to know what is causing all this bleeding. thank you for any help!

Add a Comment4 Comments

EmpowHER Guest

not everybody spots after taking plan b correct?

I just looked at my period planner results from website. it showed the signs on each day and such and my period should come on may 1st. I don't have those signs at all and I haven't started spotting. Is there something wrong?

April 28, 2011 - 7:59pm
(reply to Anonymous)

Hi Jane,
I have answered your question at least in two other places. If you would like a more timely response, please create your own ASK, so that we may reply to your question within 24 hours.

May 1, 2011 - 7:48pm

The combination of abruptly stopping your birth control pills on September 7th, combined with two doses of emergency contraception, can change your "bleeding pattern" (basically, can cause your cycle to be shorter or longer; your periods to be shorter or longer). This change can be experienced for a cycle, maybe two cycles.

EC does not typically cause excessively longer periods (18 days is a long time), but you mentioned that you usually have long periods, anyways. So, this may be how your body reacted to a sudden stopping of hormones, then a sudden double-dose surge of "mega dose" hormones from the EC. Please know...none of this is harmful to your body; birth control pills are very safe, even when stopped and started again. The side effect is just not knowing exactly when your period is going to start, and having some breakthrough bleeding.

When women say they have been bleeding consecutively for more than 7 days, I have suggested that they call their doctor. Your normal periods are longer than this, and I'm wondering if you have talked with your doctor about bleeding for 9-10 days as your normal period?

It would not hurt to call your doctor, and let him/her know that you have been bleeding for 18 days (although it has not been consecutively). You may not need to be seen, and you can tell the nurse or doctor you have no other symptoms, you are just wondering if they think you should be seen, or just wait until next month to see if your cycle regulates itself.

Does this help?

October 24, 2010 - 8:54pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

thank you so much, this helped alot. i was fairly certain that the ec/ stopping the pill combination triggered the crazy period, i just hadn't seen other articles having to do with what i've been dealing with. my regular period have always lasted anywhere from 3-10 days, and i had talked about it with my doctor shortly after i started menstruating. although, i am trying to get a doctor's appt. for when i get back home at the end of this week, so that even if i'm not bleeding anymore, i can clarify that nothing is wrong (and look into another method of birth control).
this calmed my nerves a bit, and until i get to a doctor i have a general idea of what's happening. thank you so much!

October 25, 2010 - 1:35am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!